Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4774  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (696 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 :: Acknowledgment
 ::  References

 Article Access Statistics
    Viewed2128    
    Printed49    
    Emailed1    
    PDF Downloaded16    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2011  |  Volume : 57  |  Issue : 3  |  Page : 261-262

An uncommon catastrophe associated with methotrexate


1 Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
2 Department of Gastroenterology, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
3 Department of Pulmonology and Critical Care, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India

Date of Web Publication22-Sep-2011

Correspondence Address:
D Gude
Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.85230

Rights and Permissions




How to cite this article:
Gude D, Chinnam G S, Bansal D P. An uncommon catastrophe associated with methotrexate. J Postgrad Med 2011;57:261-2

How to cite this URL:
Gude D, Chinnam G S, Bansal D P. An uncommon catastrophe associated with methotrexate. J Postgrad Med [serial online] 2011 [cited 2019 Nov 14];57:261-2. Available from: http://www.jpgmonline.com/text.asp?2011/57/3/261/85230


Sir,

I have read an article by Sharma OP titled "Pulmonary sarcoidosis: Management" [1] with great interest. In that article the focus on the adverse effect profile of methotrexate was entirely on hepatotoxicity. In this regard, we would like to share our experience with a patient on methotrexate. The patient is a 45-year-old woman previously diagnosed of rheumatoid arthritis and has been receiving methotrexate (10 mg once weekly) for about a year. She presented with sharp, severe, and sudden onset of diffuse abdominal pain. There was no history suggestive of acid peptic disease, trauma, nonsteroidal anti-inflammatory drug use, Inflammatory Bowel Disease, malignancy, radiation exposure, or any caustic substance ingestion. Examination and investigations pointed to perforation in the abdomen, which was confirmed on laparotomy. Omental patch closure was done.

Although it is well known that methotrexate (MTX) induces a degree of gut damage, there is not much literature depicting an intestinal perforation secondary to MTX. The gastrointestinal side effects of MTX are known to be dose dependent and include ulcerative stomatitis, glossitis, gingivitis, nausea, vomiting, diarrhea, anorexia, mucositis, hepatotoxicity, and intestinal perforation (as depicted in our patient). The ultrastructural damage induced by MTX includes fusion and shortening of the villus, epithelial desquamation, crypt loss, inflammatory cell infiltration in the lamina propria, goblet cell depletion, and microvillar damage. A sprue-like syndrome has been described post-MTX treatment with atrophic intestinal wall, with decreased thickness, increased collagenous fibers in the interstitium, mucosal flattening of the villi, loss of glandular structure, small and round repairing glands, reactive atypia, and mild pleomorphism. [2] Elevated markers of nitrosative stress (pathophysiological levels of reactive nitrogen species), such as tissue nitrate level, nitrotyrosine, and myeloperoxidase activity, which in-turn suggests neutrophil infiltration are also postulated to explain MTX-induced intestinal damage. [3] Duodenum is the most affected, followed by ileum and jejunum. A study showed significantly elevated intestinal endocannabinoids (anandamide, arachidonoyl-glycerol, and the anti-inflammatory mediator palmitoylethanolamide) post-MTX treatment giving a different insight as to the possible underlying mechanisms. [4] Experimental models have shown that in a vitamin A-deficient state (which augments the MTX damage), addition of retinoids stimulates small intestinal RNA synthesis, sucrase-isomaltase, and alkaline phosphatase mRNA synthesis in small intestinal epithelial (IEC-6) cells, increases TGFb2 and TGFb3 expression and prevents the reduction in crypt cell de novo purine synthesis and pyrimidine salvage induced by MTX. [5] Diets enriched with Zinc and Bovine Whey Growth Factor Extract, Prostaglandin analogues (PGE1 or PGI2), aged garlic extract, proanthocyanidin, TGF-alpha and Docosa Hexanoic Acid demonstrated alleviation of MTX gut toxicity. Although complete cessation of the drug is not routinely recommended, lowering of the dose per se along with co-administration of the aforementioned protective agents and vigilant monitoring for development of the various side effects may be an acceptable practice.


 :: Acknowledgment Top


We thank our colleagues and staff of internal medicine, gastroenterology, and critical care.

 
 :: References Top

1.Sharma OP. Pulmonary sarcoidosis: Management. J Postgrad Med 2002;48:135-41.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Bosca MM, Anon R, Mayordomo E, Villagrasa R, Balza N, Amoros C, et al. Methotrexate induced sprue-like syndrome. World J Gastroenterol 2008;14:7009-11.  Back to cited text no. 2
    
3.Kolli VK, Abraham P, Rabi S. Methotrexate-induced nitrosative stress may play a critical role in small intestinal damage in the rat. Arch Toxicol 2008;82:763-70.  Back to cited text no. 3
    
4.D'Argenio G, Petrosino S, Gianfrani C, Valenti M, Scaglione G, Grandone I, et al. Overactivity of the intestinal endocannabinoid system in celiac disease and in methotrexate-treated rats. J Mol Med 2007;85:523-30.  Back to cited text no. 4
    
5.Warden RA, Noltorp RS, Francis JL, Dunkley PR, O'Loughlin EV. Vitamin A deficiency exacerbates methotrexate-induced jejunal injury in rats. J Nutr 1997;127:770-6.  Back to cited text no. 5
    



This article has been cited by
1 Methotrexate - Controversially yours
Lohiya, R.V.
Journal of Postgraduate Medicine. 2012; 58(1): 86
[Pubmed]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow